Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 217, NWS Mobile, AL

July 3, 2005Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 3, 2005, 2:39 PM CDT for Monroe County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2005, 2:39 PM CDT (19:39 UTC)
Expired
Jul 3, 2005, 3:15 PM CDT
In force
36 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Monroe County, AL

The radar

The Mobile radar (KMOB), 141 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 031939
SVRMOB
ALC099-032015-
/O.NEW.KMOB.SV.W.0217.050703T1939Z-050703T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
239 PM CDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  MONROE COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 315 PM CDT

* AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR FINCHBURG...OR
  ABOUT 13 MILES EAST OF GROVE HILL...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PACKARDS BEND BY 250 PM CDT
  FRANKLIN BY 300 PM CDT
  KEITH BY 310 PM CDT
  RIVER RIDGE AND NATCHEZ BY 315 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3180 8751 3160 8754 3162 8724 3184 8727

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:12 AM CDT, 11 hours 27 minutes earlier.

Area forecast discussion, Jul 3, 3:12 AM CDT, 11 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
312 AM CDT SUN JUL 3 2005

.SYNOPSIS...WEATHER MAP THIS MORNING SHOWS A WEAK SURFACE FRONT OVER
THE DEEP SOUTH...DRAPED EAST-WEST NEAR THE I-20 CORRIDOR. A TROPICAL
WAVE OVER THE NORTHWEST CARIBBEAN WAS MOVING WEST NORTHWEST. SOME
DEVELOPMENT OF THIS SYSTEM IS POSSIBLE OVER THE NEXT COUPLE OF
DAYS.

&&

.SHORT TERM...STATIONARY FRONT ACROSS PARTS OF MISSISSIPPI AND
ALABAMA WILL WEAKEN AND DISSIPATE OVER THE NEXT 24 HOURS. SOUTH OF
THE FRONT...WARM AND MUGGY. PRECIPITABLE WATER VALUES TWO INCHES OR
MORE WITH AN H5 TROUGH MOVING OVER THE FORECAST AREA THIS
AFTERNOON...HANGS AROUND AS A WEAKNESS IN BETWEEN H5 HIGH CENTERS
CONTINUES EAST AND WEST OF REGION. WATER VAPOR LOOPS SHOW FORECAST
AREA ON THE EDGE OF DRIER AIR BUT ALSO SHOWS DEEPER MOISTURE
APPROACHING FROM THE SOUTH AND SOUTHEAST. 03/00Z AREA SOUNDINGS SHOW
AIRMASS IS VERY MOIST IN THE LOWER LEVELS ALSO. THE GFS MOS POPS FOR
TODAY ARE AROUND 70 PERCENT...WILL HAVE SCATTERED POPS THIS MORNING
BECOMING LIKELY BY AFTERNOON. HAVE ALSO TRIMMED HIGH TEMPERATURES
TODAY JUST A BIT DUE TO EXPECTED CLOUD COVER AND RAIN. /11

.LONG TERM...(MONDAY AND TUESDAY)...A DEEP TROPICAL AIRMASS REMAINS
IN PLACE. THE LATEST GFS...UKMET...NAM...GEM MODELS SHOW A MID LEVEL
RIDGE SETTING UP OVER FLORIDA AND THE EASTERN GULF. AROUND THE
PERIPHERY OF THE UPPER RIDGE...A POTENTIAL TROPICAL SYSTEM ADVANCES
OUT OF THE NORTHWEST CARIBBEAN AND ACROSS THE GULF. THE WEAKNESS IN
THE RIDGE LOOKS TO BE OVER THE CENTRAL AND WESTERN GULF...WEST OF
88W. THIS SUGGESTS THAT THE SYSTEM SHOULD COME UP IN THE GENERAL
DIRECTION OF LOUISIANA. MOISTURE FROM THIS FEATURE COULD IMPACT MUCH
OF THE CENTRAL GULF...WITH HEAVIER RAINS WEST INTO LOUISIANA. THE
POSITION AND STRENGTH OF THE UPPER RIDGE IS CRITICAL TO WHERE THIS
FEATURE TRACKS AND REFINEMENTS TO THE FORECAST COULD BE NECESSARY.
STAY TUNED. FOR ADDITIONAL INFORMATION ON THIS DISTURBANCE...REFER
TO PRODUCTS FROM THE TROPICAL PREDICTION CENTER. HEADING INTO THE
LATTER HALF OF THE WEEK...WILL CALL FOR DIURNAL TYPE THUNDERSTORMS.
MAXES A BIT LOWER DUE TO CLOUDS AND RAIN TUESDAY...OTHERWISE...
LITTLE CHANGE TO TEMPERATURES EXPECTED IN THE MEDIUM RANGE. /10

&&

.MARINE...BOTH THE GFS AND NAM SHOW THE NORTHERN SECTIONS OF AN
EASTERLY WAVE PASSING SOUTH OF THE MARINE AREA THE FIRST HALF OF
THIS WEEK. LOOKS AS IF UPPER HIGH DRIFTING WEST ACROSS FLORIDA THE
FIRST OF THE WEEK WILL MOVE WAVE OVER THE WEST AND NORTHWEST GULF
AND HAVE A MINIMAL IMPACT ON MARINE WINDS. GUIDANCE HAS 15 TO 25
KNOT WINDS AT 42040 ON TUESDAY BUT FORECAST WILL KEEP IT CLOSER TO
15 KNOTS AND BREAK THE MARINE GRIDS OUT IN NEARSHORE AND OFFSHORE
GROUPS. SYSTEM DOES BEAR WATCHING HOWEVER AND CHANGES MAY BE NEEDED.
/11

&&

.FIRE WEATHER...DAYTIME RH REMAINS WELL ABOVE CRITICAL...ALONG WITH
MODERATE CHANCES OF WET WEATHER OVER THE NEXT SEVERAL DAYS. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      88  74  91  76 /  70  30  50  30
PENSACOLA   86  77  89  77 /  70  30  50  30
DESTIN      86  78  88  78 /  70  30  50  30
EVERGREEN   88  72  90  72 /  60  20  50  20
WAYNESBORO  88  73  93  73 /  60  20  50  20
CAMDEN      90  73  93  73 /  60  20  50  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Jul 3, 7:23 AM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
723 AM CDT SUN JUL 3 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031900-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
723 AM CDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING LATER THIS MORNING
WILL BECOME MORE NUMEROUS DURING THE AFTERNOON.  A FEW STORMS MAY BE
STRONG BY AFTERNOON...PRODUCING GUSTY WINDS AND HEAVY RAINS...ALONG
WITH FREQUENT CLOUD TO GROUND LIGHTNING STROKES.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.